Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Nonlinear surface waves on a tangential discontinuity in magnetohydrodynamics


Authors: Giuseppe Alì and John K. Hunter
Journal: Quart. Appl. Math. 61 (2003), 451-474
MSC: Primary 35L60; Secondary 76W05
DOI: https://doi.org/10.1090/qam/1999831
MathSciNet review: MR1999831
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive an asymptotic equation that describes the propagation of weakly nonlinear surface waves on a tangential discontinuity in incompressible magnetohydrodynamics. The equation is similar to, but simpler than, previously derived asymptotic equations for weakly nonlinear Rayleigh waves in elasticity, and is identical to a model equation for nonlinear Rayleigh waves proposed by Hamilton et al. The most interesting feature of the surface waves is that their nonlinear self-interaction is nonlocal. As a result of this nonlocal nonlinearity, smooth solutions break down in finite time, and appear to form cusps.


References [Enhancements On Off] (What's this?)

  • [1] G. Alì, J. K. Hunter, and D. F. Parker, Hamiltonian equations for scale-invariant waves, Stud. Appl. Math. 108 (2002), no. 3, 305–321. MR 1895286, https://doi.org/10.1111/1467-9590.01416
  • [2] Miguel Artola and Andrew J. Majda, Nonlinear development of instabilities in supersonic vortex sheets. I. The basic kink modes, Phys. D 28 (1987), no. 3, 253–281. MR 914450, https://doi.org/10.1016/0167-2789(87)90019-4
  • [3] Miguel Artola and Andrew J. Majda, Nonlinear development of instabilities in supersonic vortex sheets. II. Resonant interaction among kink modes, SIAM J. Appl. Math. 49 (1989), no. 5, 1310–1349. MR 1015065, https://doi.org/10.1137/0149080
  • [4] S. Benzoni-Gavage, Stability of subsonic planar phase boundaries in a van der Waals fluid, Arch. Ration. Mech. Anal. 150 (1999), no. 1, 23–55. MR 1738168, https://doi.org/10.1007/s002050050179
  • [5] M. F. Hamilton, Yu. A. Il'insky, and E. A. Zabolotskaya, Local and nonlocal nonlinearity in Rayleigh waves, J. Acoust. Soc. Am., 97 (1995), 882-890.
  • [6] M. F. Hamilton, Yu. A. Il'insky, and E. A. Zabolotskaya, Evolution equations for nonlinear Rayleigh waves, J. Acoust. Soc. Am., 97 (1995), 891-897.
  • [7] M. F. Hamilton, Yu. A. Il'insky, and E. A. Zabolotskaya, Nonlinear surface acoustic waves in crystals, J. Acoust. Soc. Am., 105 2 (1999), 639-651.
  • [8] Robert L. Higdon, Initial-boundary value problems for linear hyperbolic systems, SIAM Rev. 28 (1986), no. 2, 177–217. MR 839822, https://doi.org/10.1137/1028050
  • [9] John K. Hunter, Nonlinear surface waves, Current progress in hyperbolic systems: Riemann problems and computations (Brunswick, ME, 1988) Contemp. Math., vol. 100, Amer. Math. Soc., Providence, RI, 1989, pp. 185–202. MR 1033516, https://doi.org/10.1090/conm/100/1033516
  • [10] N. Kalyanasundaram, Nonlinear surface acoustic waves on an isotropic solid, Int. J. Enqng. Sci., 19 (1981), 279-286.
  • [11] N. Kalyanasundaram, R. Ravindran and P. Prasad, Coupled amplitude theory of nonlinear surface acoustic waves, J. Acoust. Soc. Am., 72 (1982), 488-493.
  • [12] Heinz-Otto Kreiss, Initial boundary value problems for hyperbolic systems, Comm. Pure Appl. Math. 23 (1970), 277–298. MR 0437941, https://doi.org/10.1002/cpa.3160230304
  • [13] L. D. Landau and E. M. Lifshitz, Course of theoretical physics. Vol. 8, Pergamon International Library of Science, Technology, Engineering and Social Studies, Pergamon Press, Oxford, 1984. Electrodynamics of continuous media; Translated from the second Russian edition by J. B. Sykes, J. S. Bell and M. J. Kearsley; Second Russian edition revised by Lifshits and L. P. Pitaevskiĭ. MR 766230
  • [14] R. W. Lardner, Nonlinear surface waves on an elastic solid, Internat. J. Engrg. Sci. 21 (1983), no. 11, 1331–1342. MR 718407, https://doi.org/10.1016/0020-7225(83)90131-3
  • [15] R. W. Lardner, Nonlinear surface acoustic waves on an elastic solid of general anisotropy, J. Elast., 16 (1986), 63-73.
  • [16] Andrew Majda, The stability of multidimensional shock fronts, Mem. Amer. Math. Soc. 41 (1983), no. 275, iv+95. MR 683422, https://doi.org/10.1090/memo/0275
  • [17] A. J. Majda, The existence of multi-dimensional shock fronts, Mem. Amer. Math. Soc., 43 (1983), no. 281. AMS, Providence, 1983.
  • [18] A. Majda, Compressible fluid flow and systems of conservation laws in several space variables, Applied Mathematical Sciences, vol. 53, Springer-Verlag, New York, 1984. MR 748308
  • [19] A. J. Majda, and R. R. Rosales, A theory for spontaneous Mach stem formation in reacting shock fronts. I. The basic perturbation analysis, SIAM J. Appl. Math., 43 (1983), 1310-1334.
  • [20] A. J. Majda, and R. R. Rosales, A theory for spontaneous Mach stem formation in reacting shock fronts. II. Steady wave bifurcation and the evidence for breakdown, Stud. Appl. Math., 71 (1984), 117-148.
  • [21] Peter J. Olver, Hamiltonian and non-Hamiltonian models for water waves, Trends and applications of pure mathematics to mechanics (Palaiseau, 1983) Lecture Notes in Phys., vol. 195, Springer, Berlin, 1984, pp. 273–290. MR 755731, https://doi.org/10.1007/3-540-12916-2_62
  • [22] D. F. Parker, Waveform evolution for nonlinear surface acoustic waves, Int. J. Engng. Sci., 26 (1988), 59-75.
  • [23] D. F. Parker and F. M. Talbot, Analysis and computation for nonlinear elastic surface waves of permanent form, J. Elasticity 15 (1985), no. 4, 389–426. MR 817377, https://doi.org/10.1007/BF00042530
  • [24] Rodolfo R. Rosales, Stability theory for shocks in reacting media: Mach stems in detonation waves, Reacting flows: combustion and chemical reactors, Part 1 (Ithaca, N.Y., 1985) Lectures in Appl. Math., vol. 24, Amer. Math. Soc., Providence, RI, 1986, pp. 431–465. MR 840074
  • [25] Reiko Sakamoto, Mixed problems for hyperbolic equations. I. Energy inequalities, J. Math. Kyoto Univ. 10 (1970), 349–373. MR 0283400
    Reiko Sakamoto, Mixed problems for hyperbolic equations. II. Existence theorems with zero initial datas and energy inequalities with initial datas, J. Math. Kyoto Univ. 10 (1970), 403–417. MR 0283401
  • [26] Reiko Sakamoto, Mixed problems for hyperbolic equations. I. Energy inequalities, J. Math. Kyoto Univ. 10 (1970), 349–373. MR 0283400
    Reiko Sakamoto, Mixed problems for hyperbolic equations. II. Existence theorems with zero initial datas and energy inequalities with initial datas, J. Math. Kyoto Univ. 10 (1970), 403–417. MR 0283401
  • [27] Denis Serre, Systems of conservation laws. 2, Cambridge University Press, Cambridge, 2000. Geometric structures, oscillations, and initial-boundary value problems; Translated from the 1996 French original by I. N. Sneddon. MR 1775057
  • [28] Eitan Tadmor, Convergence of spectral methods for nonlinear conservation laws, SIAM J. Numer. Anal. 26 (1989), no. 1, 30–44. MR 977947, https://doi.org/10.1137/0726003
  • [29] E. A. Zabolotskaya, Nonlinear propagation of plane and circular Rayleigh waves in isotropic solids, J. Acoust. Soc. Am. 91 (1992), 2569-2575.

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35L60, 76W05

Retrieve articles in all journals with MSC: 35L60, 76W05


Additional Information

DOI: https://doi.org/10.1090/qam/1999831
Article copyright: © Copyright 2003 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website